As I mentioned the other day, there were tremendous repercussions for me going on Prozac during college. Yet at the time, I didn’t have any idea that they would be so disastrous.
What influenced my judgment to go on antidepressants was a real desperation to feel better. And to feel better quickly. Worrying about how this would impact my life 5 or 10 years down the road was of no consideration whatsoever. I wanted relief and I wanted it immediately.
These are the key repercussions:
EMOTIONAL NUMBNESS To be completely fair, Prozac did work in the beginning. The heaviness I was feeling pre-Prozac did go away and getting through the day was no longer a struggle. This improvement did not happen overnight but within the first few weeks I noticed a difference.
Once I was on the drug for a few years, however, a more ominous effect took hold. I became emotionally numb and lived within a very tight emotional range.
I was never happy and never sad. I was emotionally flat and had little feelings for anyone or anything. The only time that I experienced true happiness was when I was drunk.
When drunk, I broke through Prozac’s emotional ceiling and could experience the bliss and euphoria that being sober prevented from happening. Not surprisingly, I ended up developing a serious drinking problem.
I didn’t drink every single day but when I did drink, I could not control it at all and could show absolutely no restraint. Furthermore, blacking out occurred on a regular basis. I woke up many, many, many mornings not remembering what happened the previous night nor how I made it home.
NEVER ADDRESSED THE KEY PROBLEMS Antidepressants were like a band-aid. They temporarily patched up whatever problems I was having at the time but did nothing to directly address them. So, I lived for many years with hidden or underlying issues that never got resolved.
When I went off of the drug in 2001, the same problems reared their heads and undoubtedly worsened.
I don’t believe that issues can ever really be resolved when you are taking antidepressants because it is not your authentic self. An individual’s emotions are being manipulated with drugs. Can it be possible for a person who is in a drug-induced state to truly come to grips with serious spiritual and emotional issues? My answer is no.
PERSONAL GROWTH AND DEVELOPMENT STUNTED I feel like my emotional and personal development was stunted for almost 11 years, the amount of time I was on the drug.
I watched as my other friends develop, evolve and mature while I seemed to be stuck in the same place. I couldn’t reflect on what was happening because I couldn’t look inside of myself. I had no idea who I was, what I stood for or what I believed in. The drug made self-reflection an impossibility.
I was in this very flat state of mind, almost robotic. Each day just came and went, and I seemed to be fine with that.
When I went off of the drug in the summer of 2001, I was 31 years old but felt emotionally as if I were a college student.
PHYSICAL AND NEUROLOGICAL IMPACTS There is no way to determine what they were/are. I had no overt side effects, such as sexual problems or anything else.
However, the antidepressants had to have some real impact. The fact is that I, or we as a society, just don’t know what they are yet. This class of drugs has only been around for a few decades and the data isn’t available.
However, it is intellectually dishonest to say that antidepressants will have no negative physical consequences. These are chemicals that do not belong in our bodies and can only cause harm. The extent of that harm remains to be seen.
One of the reasons that I went off of the drugs was that I was afraid I’d wake up with brain cancer at 50 years old because of so many years of taking Prozac.
The reasons listed above are all in hindsight, and hindsight is always 20/20. I didn’t know any of this would happen and that the impact would be so grave. Nevertheless, I take full responsibility since it was me, not my parents, who decided to stay on this drug for well over a decade.
Was taking Prozac the right decision at the time? On Tuesday, I’ll get into this more.